Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 11, 20214 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Aug 11, 2021, 2:04 AM EDT for 4 counties in Ohio. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 2:04 AM EDT (06:04 UTC)
Expired
Aug 11, 2021, 2:45 AM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
50

Counties Hancock County, OH, Lucas County, OH, Wood County, OH, Wyandot County, OH

The radar

The Detroit radar (KDTX), 129 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:41 AM EDTTSTM WND DMGLuckey, OH12 INCH DIAMETER TREE DOWN ON MAIN STREET IN LUCKEY.
Aug 11, 2:43 AM EDTTSTM WND GST 561 Sse Walbridge, OHASOS STATION KTDZ TOLEDO EXECUTIVE AIRPORT.
Aug 11, 2:45 AM EDTTSTM WND DMGGenoa, OHMULTIPLE DOWNED TREES AND DAMAGE TO A BARN ROOF IN GENOA.
Aug 11, 2:48 AM EDTMARINE TSTM WIND 491 W Harbor View, OHC-MAN STATION THRO1 TOLEDO, OH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS81 KCLE 110604
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
204 AM EDT Wed Aug 11 2021
 
OHZ003-006>008-017-018-027-110645-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-Ottawa OH-Sandusky OH-
Lucas OH-
204 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Ottawa, western
Seneca, northern Wyandot, western Sandusky, Wood, Hancock and Lucas
Counties through 245 AM EDT...

At 204 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to Rawson. Movement was east at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fostoria, Upper Sandusky,
Bluffton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville,
Holland and McComb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4169 8335 4171 8334 4166 8326
      4081 8311 4081 8312 4082 8388
TIME...MOT...LOC 0604Z 260DEG 37KT 4160 8394 4096 8381 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:46 AM EDT, 18 minutes earlier.

Area forecast discussion, Aug 11, 1:46 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Low pressure over northern Lower Michigan will move northeast
into Canada today. Strong low pressure will develop over the
Hudson Bay region of Canada and extend a cold front into the
northern United States on Wednesday. This front will move
southeast through the Great Lakes region on Thursday, crossing
northern Ohio on Friday afternoon. High pressure will build into
the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A complex of showers and thunderstorms persists across northern
Indiana into central Lower Michigan early this morning. This
line has shown signs of weakening over the last several hours as
this area of convection enters a more stable boundary layer,
which has cooled off this evening. While some low level
stability exists, the severe threat is diminishing across the
area. However, still expect this line of showers and
thunderstorms to enter NW Ohio overnight. Where the parent
convection catches up to the outflow, wind gusts will be the
strongest and right now that appears to be in the vicinity of
Findlay to Marion in several hours. For this update, have
added likely and categorical PoPs across Northwest Ohio for
this line with less certainty remaining for convection coverage
Wednesday morning and have generic chance PoPs remaining.

Previous discussion...
A very humid airmass is currently in place over the area, with
dew points ranging from 70 towards east-central Ohio to 77
towards northwest Ohio. Temperatures have risen to the upper 80s
in northwest Ohio with highs potentially reaching the low 90s.
This combination has resulted in heat indices well into the
upper 90s to low 100s for portions of northwest Ohio. For this
reason, have issued a Heat Advisory through the daytime hours.

Thunderstorms are also expected across portions of the area, mainly
the eastern half of the CWA, due to the instability generated by the
warm, humid airmass. A CAPE gradient currently exists across the CWA
with 3500 J/kg MLCAPE over northwest Ohio to around 1500 J/kg over
northwest Pennsylvania. The combination of moisture advection with
southwest winds and daytime heating should allow for an increasing
instability over the next several hours with much of the area
increasing to at least 2500-3000 J/kg of MLCAPE. Any storms that
develop will have the potential to develop a rapidly intensifying
updraft. Greatest shear potential will be far northeast Ohio to
northwest Pennsylvania where effective shear is forecast to be
between 25-30 knots. This combination of shear and instability may
result in supercell composite values of greater than 8, which should
be more than sufficient for the possibility of severe thunderstorms.
Main severe weather hazard will be wind but can't rule out large
hail if any discrete cell develop rotation.

Expectations for storm evolution beyond this afternoon are
extremely uncertain as the progression of storm development and
propagation will largely depend on small-scale features beyond
our forecast abilities, given that there is very little large-
scale forcing. A wide range of possibilities is given in CAMs'
modeled reflectivity. For now, will hold with a general chance
of thunderstorms through Wednesday night until convective
details unveil themselves. Confidence is fairly high in the
presence of moderate to high instability, so with that alone,
any thunderstorm development has the potential to become severe.
Several models are suggesting an areas of vertical wind shear
near 30-35 knots over portions of northern Ohio Wednesday
afternoon, which could provide and elevated risk for severe
weather, especially with the amount of instability present. For
this reason, SPC has a slight risk for severe weather tomorrow,
with the primary being damaging winds, albeit can't rule out
hail and/or tornadoes if there is wind shear present.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An approaching upper-level trough will be situated over the
upper Mississippi Valley to Great Lakes region with an
associated surface cold front stalling across the central Great
Lakes. As we remain in the warm sector, the same general
thermodynamic setup is expected on Thursday as the previous few days,
with a very warm, moist airmass in place. Still expecting dew
points in the mid to upper 70s with temperatures in the upper
80s to low 90s. There is potential for heat indices in the mid
90s to near 100 across the entire forecast area Thursday
afternoon. Additionally, scattered thunderstorm activity is
expected with some potential for these storms to be strong to
severe due to the potential for MLCAPE of 2500-3500 J/kg during
the afternoon hours. SPC has the entire area once again in a
marginal risk for severe weather, with damaging winds once again
being the primary weather hazard.

By Friday the upper-level trough and associated cold front makes
southeastward progress towards our area, with the cold front
located just north of Lake Erie 12Z Friday and upper-level
trough over the Great Lakes region. Similar thermodynamic and
kinematic environment is expected (moderate to strong
instability with marginal vertical wind shear), although
coverage of convection could be more widespread due to stronger
synoptic forcing than previous days. Heat indices in the low to
mid 90s possible Friday afternoon. Isolated showers and
thunderstorms may linger into Friday night, mainly for central
and east-central Ohio.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cooler temperatures, lower humidity, and less rain is expected
Saturday through Monday as high pressure builds in behind the
cold front. Temperatures in the upper 70s to low 80s expected through
Monday, rising back to near normal for Tuesday. Precipitation
chances return Tuesday in the form of scattered diurnally forced
showers and thunderstorms.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
A complex of showers and thunderstorms have entered Northwest
Ohio this morning and will move east across the airspace over
the next several hours. At this point, believe that the most
impacted terminals will be KFDY and KTOL. The strongest portion
of the complex will hit KFDY within the hour and a stronger wind
gust of 30 to 35 knots with a wind shift to out of the northwest
is expected. Thunderstorms are a bit weaker into the KTOL area
and slightly lesser TS impacts are expected within the hour.
This line will continue to decay as it pushes eastward and have
some MVFR mentions at KMFD and KCLE, but believe the line will
be significantly lessened by the time it reaches KCAK and KYNG
to preclude any non-VFR and for KERI, have a dry TAF. Once this
complex moves through the region this morning, fairly bearish on
the return of precipitation for today. The area is between
forcing mechanisms and believe it may end up being a repeat of
Tuesday with mostly dry conditions. Southwest winds may pick up
this afternoon with gusts to 20 knots possible.

Outlook...Non-VFR possible showers and thunderstorms from
Thursday through Friday night.

&&

.MARINE...
Southwest winds 10-20 knots remain the dominant wind regime
through Friday with an increase in choppy conditions with any
distance away from the shore. Very gradual veering will
continue to a more west southwesterly direction by Thursday,
ahead of a strong cold front slated for Friday that will bring a
wholesale change to the winds and a northerly/onshore component
Friday night through Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...Saunders
Hazardous weather outlook, Aug 10, 8:01 PM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
801 PM EDT Tue Aug 10 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
801 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-120015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
801 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

A cluster of thunderstorms may move in from the west late tonight.
There may be some potential for these storms to become strong to
severe. Damaging winds will be the primary weather hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday through Friday. There
is some potential for these storms to become strong to severe,
especially during the afternoon hours each of these days. Damaging
winds will be the primary weather hazard. Heavy rainfall with these
thunderstorms may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 11, 2:04 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
204 AM EDT Wed Aug 11 2021

OHZ003-006>008-017-018-027-110645-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-Ottawa OH-Sandusky OH-
Lucas OH-
204 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Ottawa, western
Seneca, northern Wyandot, western Sandusky, Wood, Hancock and Lucas
Counties through 245 AM EDT...

At 204 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to Rawson. Movement was east at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fostoria, Upper Sandusky,
Bluffton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville,
Holland and McComb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4169 8335 4171 8334 4166 8326
      4081 8311 4081 8312 4082 8388
TIME...MOT...LOC 0604Z 260DEG 37KT 4160 8394 4096 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:26 AM EDTSpecial Marine WarningCLE80 min
Aug 11, 2:40 AM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood65 min
Aug 11, 2:50 AM EDTSevere Thunderstorm WarningCLEErie, Ottawa, Sandusky, Seneca55 min
Aug 11, 3:03 AM EDTHeat AdvisoryCLEErie, Hancock, Lucas, Ottawa, Sandusky, Seneca and 1 more12 hr
Aug 11, 3:36 AM EDTSpecial Marine WarningCLE54 min
Aug 11, 4:03 AM EDTSpecial Weather StatementCLEAshtabula, Lake42 min
Aug 11, 4:23 AM EDTSpecial Marine WarningCLE67 min
Aug 11, 5:08 AM EDTSpecial Marine WarningCLE50 min
Aug 11, 7:53 AM EDTSpecial Weather StatementCLEWood52 min
Aug 11, 8:09 AM EDTSpecial Weather StatementCLEHancock51 min
Aug 11, 8:29 AM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Seneca, Wyandot46 min
Aug 11, 8:40 AM EDTSpecial Weather StatementCLEErie, Sandusky50 min
Aug 11, 8:41 AM EDTSpecial Marine WarningCLE78 min
Aug 11, 8:58 AM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland, Seneca62 min
Aug 11, 9:14 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain61 min
Aug 11, 9:30 AM EDTSpecial Weather StatementCLECrawford, Richland45 min
Aug 11, 9:44 AM EDTSpecial Weather StatementCLEMedina46 min
Aug 11, 10:13 AM EDTSpecial Weather StatementCLEPortage, Summit62 min
Aug 11, 10:20 AM EDTSpecial Weather StatementCLEStark, Wayne40 min
Aug 11, 10:53 AM EDTSpecial Weather StatementCLEMahoning67 min
Aug 11, 10:56 AM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark64 min
Aug 11, 11:02 AM EDTSpecial Weather StatementCLETrumbull43 min
Aug 11, 11:45 AM EDTSpecial Weather StatementCLETrumbull15 min
Aug 11, 2:48 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood57 min
Aug 11, 3:15 PM EDTSpecial Marine WarningCLE90 min
Aug 11, 3:35 PM EDTSevere Thunderstorm Warning Considerable damage threatCLECrawford, Hancock, Marion, Seneca, Wyandot55 min
Aug 11, 3:37 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood53 min
Aug 11, 3:53 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa52 min
Aug 11, 4:08 PM EDTSpecial Marine WarningCLE2 hr
Aug 11, 4:14 PM EDTSevere Thunderstorm Warning Considerable damage threatCLECrawford, Erie, Huron, Richland, Seneca61 min
Aug 11, 4:20 PM EDTSpecial Weather StatementCLEMorrow55 min
Aug 11, 4:30 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Knox, Marion, Morrow, Richland60 min
Aug 11, 4:39 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshland, Cuyahoga, Erie, Huron, Lorain, Medina66 min
Aug 11, 4:44 PM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland61 min
Aug 11, 4:45 PM EDTSpecial Marine WarningCLE12 min
Aug 11, 5:15 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Wayne60 min
Aug 11, 5:17 PM EDTSevere Thunderstorm Warning Considerable damage threatCLECuyahoga, Geauga, Lake, Portage, Summit58 min
Aug 11, 5:29 PM EDTSevere Thunderstorm WarningCLEAshland, Knox30 min
Aug 11, 5:36 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEMahoning, Medina, Portage, Stark, Summit, Wayne69 min
Aug 11, 5:41 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshtabula, Geauga, Lake, Portage, Trumbull79 min
Aug 11, 5:46 PM EDTSpecial Marine WarningCLE86 min
Aug 11, 5:47 PM EDTAreal Flood AdvisoryCLECuyahoga, Summit3 hr
Aug 11, 6:09 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshtabula75 min
Aug 11, 6:12 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEMahoning, Portage, Trumbull69 min
Aug 11, 4:53 AM EDTSpecial Weather StatementCLEErie22 min
Aug 11, 5:29 AM EDTSpecial Weather StatementCLEErie46 min
Aug 11, 11:38 AM EDTSpecial Weather StatementCLECrawford52 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.